Alert archive / Kansas / Special Weather Statements in 2019
Special Weather Statement, NWS Wichita, KS
NWS Wichita, KS issued this special weather statement at May 6, 2019, 7:21 PM CDT for Rice County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 6, 2019, 7:21 PM CDT (00:21 UTC)
- Expired
- May 6, 2019, 8:00 PM CDT
- In force
- 39 min
- Issued by
- NWS Wichita, KS
County Rice County, KS
The radar
The Wichita radar (KICT), 107 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.4 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2260 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 1669 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 5.4
The text
As transmitted.
493 WWUS83 KICT 070021 SPSICT Special Weather Statement National Weather Service Wichita KS 721 PM CDT Mon May 6 2019 KSZ050-070100- Rice KS- 721 PM CDT Mon May 6 2019 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northern Rice County in central Kansas... * Until 800 PM CDT. * At 718 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Lyons...moving northeast at 35 mph. hail up to the size of dimes...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Lyons, Chase and Geneseo. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. && A Tornado Watch remains in effect until 100 AM CDT for central Kansas. LAT...LON 3828 9823 3840 9843 3852 9824 3852 9793 TIME...MOT...LOC 0021Z 226DEG 29KT 3840 9825 $$ KETCHAM
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at May 6, 3:38 PM CDT, 3 hours 43 minutes earlier.
Area forecast discussion, May 6, 3:38 PM CDT, 3 hours 43 minutes before
Area Forecast Discussion National Weather Service Wichita KS 338 PM CDT Mon May 6 2019 .SHORT TERM...(This evening through Wednesday night) Issued at 334 PM CDT Mon May 6 2019 Early afternoon surface analysis reveals a cold front that stretches from the Great Lakes region, across the Middle Mississippi Valley, and is draped across central Kansas just south of I-70. This surface front meets a Lee-side surface low situated in western Kansas. Southward from the surface low, a dryline extends southward into the southern Plains. During the afternoon/evening today, daytime heating and increasing moisture advection will erode the capping that was in place during the morning/early afternoon. Expecting several focus areas for initial convective development-- along the dryline in western Kansas, along the main front in central Kansas, and some more isolated activity within the warm sector in an area of increasing dewpoints in south central Kansas and northern Oklahoma. This creates a somewhat complicated setup for this afternoon and evening regarding storm mode, as initial storm development within the forecast area in south central Kansas is likely to be more discrete while later in the evening as storms evolve upscale as the propagate both eastward from western Kansas and southward from the main front, storm mode is likely to evolve into multi-cell clusters. The question then becomes when storms will develop. Latest observations show an axis of 60+ dewpoints being advected into the area south of the cold front in south central and southeast Kansas within a southerly flow regime. Satellite imagery shows and cumulus field that has started to become somewhat agitated, with a couple isolated transient non-severe storms across south central into southeast Kansas early afternoon. As instability increases throughout the next couple of hours, the chances for strong to severe storms will continue increasing as well. Currently thinking the best chance of initialization will be late afternoon/early evening, though at least a few models (particularly the RAP13) show a subtle mid/upper wave moving across the forecast area this afternoon that could get a few storms to develop a little earlier. Have a fairly low confidence in the convective allowing models (CAMs) for today's activity, since they provide vastly different solutions particularly early in the period. Regarding storm intensity, based on shear profiles, instability parameters, and mesoscale analysis, the main threats with storm development today look to be large hail and a non-zero tornado threat within initial isolated storms, but as storms become more organized along the boundaries the threat will transition to more of a damaging wind (60-70mph) threat. Another concern with development over the next few days will be the potential for training storms, especially along the front across central Kansas. This will create a flooding threat with the potential for some very heavy rainfall. After collaboration conference call with WPC and surrounding WFO, decided to increase QPF along central Kansas throughout the next few days given the favorable parameters for very heavy rain. As a result, a Flash Flood watch remains in effect from the evening through late day Wednesday. Storms look possible again tomorrow afternoon/evening with the frontal boundary expected to remain stalled across the area. With the forecast area located near the right rear quadrant of the jet, expect storm development as forcing increases and the atmosphere destabilizes with heating of the day. Main concern will be primarily large hail with some damaging wind gusts possible. The setup for Wednesday will be slightly different with a large upper low located over the Southwest U.S. progged to lift northeast across the Central Plains. Agree with the previous discussion that the best area for severe storms Wednesday looks to be along and east of the Kansas Turnpike. It should be noted that the exact boundary positions and the nature of the previous days' convection will have an impact on convective activity on both Tuesday and Wednesday, so less emphasis was placed on this period of the forecast for now with a more detailed day one analysis for the rest of today. However, expect more refined severe weather prognosis over the next 24 hours regarding the strong and severe threat through the middle of the week. .LONG TERM...(Thursday through Monday) Issued at 334 PM CDT Mon May 6 2019 The forecast becomes much less active beginning on Thursday when the cold front finally clears the Central Plains to the east ushering in much more stable air. However, temperatures will be much cooler, with afternoon highs in the upper 50s/low 60s likely on Thursday. A slow and gradual warm up is probable through the rest of the week and into the weekend. Another mid/upper trough may swing across the Plains and bring more chances for shower/storms Saturday evening and night, but confidence in this period is low at this time. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1246 PM CDT Mon May 6 2019 A stalled out front in central KS will become the focus for thunderstorm development this afternoon/evening. A few severe storms are possible. Meanwhile more storms will develop in western Kansas and move eastward tonight affecting much of the region. Low clouds will spread southward from central Kansas tonight into south central Kansas, as frontal boundary slides south. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 60 75 60 74 / 90 70 80 50 Hutchinson 57 71 58 71 / 80 70 80 50 Newton 58 74 59 72 / 90 60 80 50 ElDorado 60 75 61 74 / 90 70 70 50 Winfield-KWLD 61 76 63 75 / 70 60 70 40 Russell 51 61 54 66 / 90 80 70 60 Great Bend 53 64 55 67 / 90 90 70 50 Salina 54 65 58 69 / 90 80 80 60 McPherson 56 69 58 70 / 90 90 80 60 Coffeyville 63 78 64 76 / 60 30 70 50 Chanute 62 75 64 75 / 80 50 70 50 Iola 61 74 64 75 / 80 50 70 50 Parsons-KPPF 62 77 64 75 / 70 30 70 50 && .ICT WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from 7 PM CDT this evening through Wednesday evening for KSZ032-033-047>053-067>072-082-083-091>096-098>100. && SHORT TERM...TAV LONG TERM...TAV AVIATION...CDJ
Hazardous weather outlook, May 6, 6:00 PM CDT, 1 hour 21 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 600 PM CDT Mon May 6 2019 KSZ032-033-047>053-067>072-082-083-091>096-098>100-072300- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 600 PM CDT Mon May 6 2019 This Hazardous Weather Outlook is for much of Central, South-Central and Southeast Kansas. .DAY ONE...Tonight Severe thunderstorms will develop in Central Kansas along a slow, southeast-moving cold front. Hail up to around two inches in diameter, winds up to 70 mph and a few tornadoes are all possible. The thunderstorms may begin to train over the same areas in central Kansas for tonight which would likely cause flooding. Meanwhile, more thunderstorms are expected to develop over western Kansas and move eastward across central and south central Kansas later tonight. Flash flooding is possible, especially for areas that saw heavy rainfall last night and any locations that experience training thunderstorms. You should refer to the Flash Flood Watch for further details. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Additional rounds of showers and thunderstorms will occur thru late Wednesday, some of which will likely be strong to severe. There remains some day to day uncertainty regarding the threat areas and potential hazards and the magnitude of those hazards, so be sure to monitor forecasts issued over the 2 days. In addition to the severe weather threat, areal flooding and potential flash flooding will continue to be a concern. A Flash Flood Watch remains in effect until Wednesday evening and should be referred to for further details. Throughout the next few days, river flooding is also forecast along portions of the Cottonwood, Arkansas, and Little Arkansas River. Record flooding is forecast at Halstead along the Little Arkansas River. Minor flooding is also likely on the Cow Creek in Hutchinson. See the latest river forecast warnings for details. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Local storm report, May 6, 7:10 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
710 PM CDT MON MAY 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL 1 E GREAT BEND 38.36N 98.79W
05/06/2019 E1.50 INCH BARTON KS TRAINED SPOTTER
&&
KEDSpecial weather statement, May 6, 7:15 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Wichita KS
715 PM CDT Mon May 6 2019
KSZ052-053-070045-
Marion KS-Chase KS-
715 PM CDT Mon May 6 2019
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northeastern Marion County in central Kansas...
Northern Chase County in east central Kansas...
* Until 745 PM CDT.
* At 713 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm 7 miles southwest of Dunlap, or 8
miles northeast of Strong City...moving east at 40 mph.
Hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Marion, Cottonwood Falls, Strong City, Lincolnville, Elmdale,
Hymer, Saffordville, Tallgrass Prairie and Tallgrass Prairie
Preserve.
A Tornado Watch remains in effect until 100 AM CDT for central and
east central Kansas.
LAT...LON 3852 9693 3852 9635 3833 9636 3833 9700
3855 9696 3856 9693
TIME...MOT...LOC 0014Z 249DEG 34KT 3848 9643
VAUGHANLocal storm report, May 6, 7:16 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
716 PM CDT MON MAY 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0716 PM HAIL 6 S LINDSBORG 38.49N 97.67W
05/06/2019 E1.00 INCH MCPHERSON KS TRAINED SPOTTER
&&
KEDLocal storm report, May 6, 7:18 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
718 PM CDT MON MAY 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0712 PM HAIL 1 E GREAT BEND 38.36N 98.79W
05/06/2019 E1.00 INCH BARTON KS TRAINED SPOTTER
&&
KEDLocal storm report, May 6, 7:21 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
721 PM CDT MON MAY 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0719 PM HAIL 7 SSE GREAT BEND 38.27N 98.76W
05/06/2019 E1.50 INCH BARTON KS STORM CHASER
&&
KEDSpecial weather statement, May 6, 7:21 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Wichita KS 721 PM CDT Mon May 6 2019 KSZ050-070100- Rice KS- 721 PM CDT Mon May 6 2019 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northern Rice County in central Kansas... * Until 800 PM CDT. * At 718 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Lyons...moving northeast at 35 mph. hail up to the size of dimes...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Lyons, Chase and Geneseo. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. && A Tornado Watch remains in effect until 100 AM CDT for central Kansas. LAT...LON 3828 9823 3840 9843 3852 9824 3852 9793 TIME...MOT...LOC 0021Z 226DEG 29KT 3840 9825 KETCHAM
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 7:04 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Marion, Saline | 56 min |
| May 6, 7:11 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 64 min |
| May 6, 7:15 PM CDT | Special Weather Statement | ICT | Chase | 30 min |
| May 6, 7:28 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 43 min |
| May 6, 7:30 PM CDT | Areal Flood Warning | ICT | Chase | 15 hr |
| May 6, 7:39 PM CDT | Special Weather Statement | ICT | Chase | 36 min |
| May 6, 7:44 PM CDT | Tornado Warning | ICT | McPherson, Marion | 34 min |
| May 6, 8:12 PM CDT | Special Weather Statement | ICT | Chase | 33 min |
| May 6, 8:17 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Marion | 58 min |
| May 6, 8:25 PM CDT | Severe Thunderstorm Warning | ICT | Reno, Rice | 21 min |
| May 6, 8:27 PM CDT | Special Weather Statement | ICT | Woodson | 33 min |
| May 6, 8:36 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Greenwood | 42 min |
| May 6, 8:58 PM CDT | Severe Thunderstorm Warning | ICT | Allen | 62 min |
| May 6, 9:00 PM CDT | Special Weather Statement | ICT | Neosho | 45 min |
| May 6, 9:05 PM CDT | River Flood Warning | ICT | Saline | 59 hr |
| May 6, 9:13 PM CDT | Severe Thunderstorm Warning | ICT | Chase, Marion | 62 min |
| May 6, 9:16 PM CDT | Severe Thunderstorm Warning | ICT | Allen, Neosho, Wilson, Woodson | 44 min |
| May 6, 9:20 PM CDT | River Flood Warning | ICT | McPherson | 71 hr |
| May 6, 9:20 PM CDT | River Flood Warning | ICT | Saline | 4 days |
| May 6, 9:25 PM CDT | Special Weather Statement | ICT | Greenwood | 35 min |
| May 6, 9:33 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood, Wilson, Woodson | 57 min |
| May 6, 9:35 PM CDT | Areal Flood Warning | ICT | Allen, Greenwood, Wilson, Woodson | 12 hr |
| May 6, 9:54 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase | 66 min |
| May 6, 9:58 PM CDT | Severe Thunderstorm Warning | ICT | Allen, Neosho, Wilson, Woodson | 62 min |
| May 6, 10:13 PM CDT | River Flood Warning | ICT | Allen | 58 hr |
| May 6, 10:13 PM CDT | River Flood Warning | ICT | Allen, Neosho | 3 days |
| May 6, 10:13 PM CDT | River Flood Warning | ICT | Neosho | 4 days |
| May 6, 10:13 PM CDT | River Flood Warning | ICT | Labette, Neosho | 5 days |
| May 6, 10:13 PM CDT | River Flood Warning | ICT | Cherokee, Labette | 6 days |
| May 6, 10:24 PM CDT | Areal Flood Warning | ICT | Neosho | 21 hr |
| May 6, 10:26 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood, Wilson, Woodson | 29 min |
| May 6, 10:35 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Greenwood | 55 min |
| May 6, 10:46 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Neosho | 59 min |
| May 6, 10:48 PM CDT | Flash Flood Warning | ICT | Neosho, Wilson | 6 hr |
| May 6, 11:00 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Montgomery, Neosho, Wilson | 60 min |
| May 6, 11:20 PM CDT | Areal Flood Warning | ICT | Butler | 9 hr |
| May 6, 11:23 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Reno, Rice | 67 min |
| May 6, 11:29 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Greenwood | 32 min |
| May 6, 11:42 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Montgomery | 51 min |
| May 6, 11:44 PM CDT | Areal Flood Warning | ICT | Labette | 34 hr |
| May 6, 11:53 PM CDT | Severe Thunderstorm Warning | ICT | Kingman, Reno | 67 min |
| May 6, 11:56 PM CDT | River Flood Warning | ICT | Wilson | 39 hr |
| May 7, 12:03 AM CDT | Special Weather Statement | ICT | Greenwood, Woodson | 57 min |
| May 7, 12:28 AM CDT | Severe Thunderstorm Warning | ICT | McPherson, Rice | 62 min |
| May 7, 12:59 AM CDT | Severe Thunderstorm Warning | ICT | Harvey, Kingman, Reno, Sedgwick | 61 min |
| May 7, 1:12 AM CDT | Special Weather Statement | ICT | Marion | 33 min |
| May 7, 1:15 AM CDT | Areal Flood Warning | ICT | McPherson, Marion | 8 hr |
| May 7, 1:56 AM CDT | Special Weather Statement | ICT | Butler, Chase, Sedgwick | 34 min |
| May 7, 2:29 AM CDT | Special Weather Statement | ICT | Butler, Chase | 46 min |
| May 7, 3:24 AM CDT | Special Weather Statement | ICT | Greenwood | 51 min |
| May 7, 4:21 AM CDT | Special Weather Statement | ICT | Allen, Elk, Wilson, Woodson | 39 min |
| May 7, 7:03 AM CDT | Areal Flood Warning | ICT | Allen, Greenwood, Wilson, Woodson | 27 hr |
| May 7, 7:33 AM CDT | Special Weather Statement | ICT | Harper | 27 min |
| May 7, 8:02 AM CDT | River Flood Warning | ICT | Montgomery, Wilson | 31 hr |
| May 7, 8:02 AM CDT | River Flood Warning | ICT | Montgomery | 31 hr |
| May 7, 8:29 AM CDT | Areal Flood Warning | ICT | Marion | 24 hr |
| May 7, 9:08 AM CDT | River Flood Warning | ICT | Reno, Rice | 4 days |
| May 7, 9:10 AM CDT | River Flood Warning | ICT | Sumner | 71 hr |
| May 7, 9:33 AM CDT | River Flood Warning | ICT | Sedgwick, Sumner | 71 hr |
| May 7, 1:40 PM CDT | Areal Flood Warning | ICT | Kingman, Reno | 7 hr |
| May 7, 2:09 PM CDT | Special Weather Statement | ICT | Kingman | 36 min |
| May 7, 2:49 PM CDT | River Flood Warning | ICT | Butler, Cowley | 4 days |
| May 7, 2:53 PM CDT | Special Weather Statement | ICT | Harper | 37 min |
| May 7, 3:02 PM CDT | Special Weather Statement | ICT | Sedgwick | 28 min |
| May 7, 3:16 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick, Sumner | 59 min |
| May 7, 3:25 PM CDT | Areal Flood Warning | ICT | Harvey, Sedgwick | 19 hr |
| May 7, 3:30 PM CDT | Special Weather Statement | ICT | Harper | 30 min |
| May 7, 3:58 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick, Sumner | 62 min |
| May 7, 4:05 PM CDT | Special Weather Statement | ICT | Cowley | 25 min |
| May 7, 4:20 PM CDT | Areal Flood Warning | ICT | Sumner | 18 hr |
| May 7, 4:20 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 55 min |
| May 7, 4:39 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Sedgwick | 66 min |
| May 7, 5:05 PM CDT | Severe Thunderstorm Warning | ICT | Cowley, Sumner | 55 min |
| May 7, 5:15 PM CDT | Areal Flood Warning | ICT | Butler, Cowley | 17 hr |
| May 7, 5:36 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 54 min |
| May 7, 5:38 PM CDT | Flash Flood Warning | ICT | Butler | 3 hr |
| May 7, 5:54 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 66 min |
| May 7, 6:34 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Elk, Greenwood | 56 min |
Nearby
Special Weather Statements in Kansas, 2019Every special weather statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.